Tori Spelling’s Postpartum Migraine

Share this with others:Share on FacebookTweet about this on TwitterShare on LinkedInShare on Google+Print this pageEmail this to someone

204px-Tori_SpellingThe news that actress Tori Spelling was rushed to the hospital with a “horrendous migraine” which occurred a few weeks after the birth of her third child, clearly illustrates the role of hormone fluctuations in migraine headaches. At least 70% of migraine sufferers are women, with the majority relating the acute headaches to hormonal changes, during their menstrual periods, pregnancy, and menopause. Until puberty, the occurrence of migraine is equal in girls and boys. With the onset of menstruation, there is a female predominance in migraine headaches.

For some women, the initial onset of migraine may occur after the birth of a child, due to hormonal changes after delivery. Treatment of migraine attacks in this “post-partum” period is especially complex if the mother is breast-feeding. Although some migraine headache drugs, including the triptans, are acceptable during lactation, it is best to discard the breast milk for 48 hours following treatment. The new mother experiencing severe headaches should contact her physician, as well as the pediatrician if she is breast-feeding. Many of these migraine attacks are prolonged, and the use of a corticosteroid may be recommended.

Get Free Email Updates!

Get News to Know, webinar annoucements & information on upcoming programs.

NHF will never give away, trade or sell your email address. You can unsubscribe at any time.